/

  • linkedin
  • Increase Font
  • Sharebar

    Is doxycycline safe for use in children?

    For many years, dentists and doctors were discouraged from using doxycycline with children, but newer data suggests otherwise.

    Tetracycline is an antibiotic with a long history, first coming into use in the 1940s. As is the case with many drugs, derivatives of tetracycline have been developed throughout the decades since to provide additional antibacterial treatments. These include minocycline and doxycycline. For many years, all three were considered to cause dark tooth stains. More recent studies have demonstrated, however, that doxycycline is safe for use in children and does not cause staining.

    An important use for doxycycline

    Doxycycline is an important antibiotic used for treatment of Rocky Mountain spotted fever, a disease caused by a bacteria transmitted through tick bites. Left untreated, this disease, unfortunately, leads to death in one out of every four cases. According to the California Department of Public Health, it is still rare in California, despite the increasing presence of ticks in our state. For those who do contract it, early treatment with antibiotics is critical for preventing the severe consequences of this disease. Therefore, researchers from the Centers for Disease Control and Prevention studied the issue of doxycycline and tooth stains in the developing teeth of children under the age of 8.

    Trending research: Are dentists getting greedy over X-rays?

    The findings on doxycycline

    Children oral healthThe scientists published their results in the Journal of Pediatrics. What they found is that dentists could find no difference between the teeth of children who received doxycycline under the age of 8 and those who did not. Their results led the American Dental Association to publicize the CDC’s findings with the headline: “Kids can use doxycycline without significant teeth staining.”

    Minocycline, tetracycline and tooth stains

    Doctors and dentists are still warned, however, about the use of minocycline to treat acne in teenagers and tetracycline to treat disease in young children. Severe staining can occur in both age groups with the use of these antibiotics. While the teeth continue to be strong, the dark color caused by these drugs suggests the use of alternatives where possible.

    0 Comments

    Add Comment
    • No comments available